Minnesota, 2005

Hail in Minnesota, July 3, 2005

July 3, 2005 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 2:15 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 3, 2:15 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT SUN JUL 3 2005

.DISCUSSION...
CONVECTIVE COMPLEX THAT HAS BEEN SLIDING ACROSS NORTHERN AND CENTRAL
SOUTH DAKOTA THROUGH THE EARLY OVERNIGHT HOURS IS NOW LOCATED OVER
THE NORTHERN PORTIONS OF OUR CWA...AND WILL PUSH INTO THE BROOKINGS
AREA DURING THE NEXT HOUR.  THE SYSTEM EVOLVED INTO A NICE BOW ECHO
EARLIER IN THE EVENING...PRODUCING WINDS TO 80 MPH OVER WESTERN
PORTIONS OF THE STATE...BUT STEADILY WEAKENED AS IT MOVED EASTWARD
INTO SLIGHTLY MORE STABLE AIR.  WITH 850 WINDS BECOMING MORE
SOUTHWESTERLY...SHEAR VALUES FELL AS THE FLOW BECAME MORE
UNIDIRECTIONAL.  A GUST OF 60 MPH WAS REPORTED IN BEADLE COUNTY AS
THE FEATURE FIRST PUSHED INTO THE CWA...BUT NOW IS ONLY PRODUCING
WINDS IN THE 35 TO 40 MPH RANGE.  EXPECT THE SYSTEM TO CONTINUE ITS
EASTWARD TRACK THROUGH THE NIGHTTIME HOURS...WITH RAIN AND GUSTY
WINDS BEING THE MAIN CHARACTERISTICS ASSOCIATED WITH THE COMPLEX.

THE FRONTAL BOUNDARY PRODUCING THE ACTIVE WEATHER IS CURRENTLY
LOCATED NEAR PIERRE AND WILL PUSH TO WESTERN MINNESOTA AND WESTERN
IOWA BETWEEN 18Z AND 20Z ON SUNDAY.  HAVE KEPT CHANCE POPS IN
CENTRAL AND EASTERN PORTIONS OF THE CWA FOR TOMORROW AFTERNOON...AND
SOME SEVERE STORMS MAY BE POSSIBLE IN OUR FAR EASTERN ZONES WITH
CAPE VALUES AROUND 3000 J/KG AND SHEAR OF 40-50 KTS IN THE AFTERNOON
OVER THESE AREAS.  COOLER AIR WILL FILTER INTO THE REGION ON SUNDAY
NIGHT...AND HIGHS ON MONDAY WILL BE ON THE ORDER OF 4 TO 6 DEGREES
COOLER THAN ON SUNDAY.

DUE TO TIME CONSTRAINTS AND PROBLEMS WITH GFE...MADE ONLY SMALL
CHANGES TO DAYS 3 AND 4.  EVEN AS HIGH PRESSURE BUILDS INTO THE
CENTRAL U.S. FOR MIDWEEK...A SHORTWAVE RIDING THROUGH THE RIDGE WILL
GIVE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY...THEN
DRIER FOR THE REMAINDER OF THE WEEK AS HIGH PRESSURE DOMINATES.
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL FOR MONDAY AND
TUESDAY...BEFORE WARMING TO SLIGHTLY ABOVE NORMAL FOR THE END OF THE
WEEK.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 2, 10:59 AM CST, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1159 AM CDT SAT JUL 02 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1159 AM CDT SAT JUL 02 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND FAR NORTHWEST
IOWA TONIGHT. A COLD FRONT IS EXPECTED TO APPROACH FROM THE
NORTHWEST. THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT LATE THIS
AFTERNOON SHOULD MOVE INTO THE AREA FROM THE WEST AND NORTH
TONIGHT.

LATEST DATA SHOWS THE COLD FRONT AND UPPER AIR SUPPORT
APPROACHING  A LITTLE SLOWER AND MOVING INTO THE AREA LATER THAN
INDICATED EARLIER. ALTHOUGH ISOLATED HIGH BASED THUNDERSTORMS ARE
STILL POSSIBLE OVER PARTS OF THE AREA THIS AFTERNOON...THE THREAT
OF SEVERE STORMS WILL PROBABLY NOT DEVELOP UNTIL THIS
EVENING...THEN MAY CONTINUE THROUGH MOST OF TONIGHT. BECAUSE THE
AIR WILL BE VERY UNSTABLE...AND WIND FIELDS ARE FAVORABLE FOR
SUPERCELLS...VERY LARGE HAIL AND DAMAGING WINDS COULD DEVELOP
WITH ISOLATED SEVERE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EARLY EVENING...ALONG AND SOUTHEAST OF A DIXON COUNTY
NEBRASKA TO WINDOM MINNESOTA LINE. THIS ACTIVITY WILL BE
ASSOCIATED WITH A COLD FRONT CONTINUING TO MOVE OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 800 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 3, 12:13 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 AM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND GST     16 NNW WOLSEY           44.62N 98.60W
07/03/2005  60 MPH           BEADLE             SD   TRAINED SPOTTER

            HIGHEST WIND GUSTS ESTIMATED OVER 60 MPH.

&&

GH

The radar

The Minneapolis radar (KMPX), 138 km away, was scanning. The volume nearest the first event began at 10:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cottonwood

When
July 3, 4:23 AM CST
Where
Cottonwood County, 10 mi N of Mountain Lake
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
44.083, -94.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465213.